Indiana, 2011Flooding in Indiana, December 5, 2011
December 5, 2011 · NWS ILN · 4 events in 4 counties and zones
A low pressure system combined with a slow moving cold front to produce widespread rain across the Ohio Valley. The result of the heavy rain was numerous reports of flooding in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system combined with a slow moving cold front to produce widespread rain across the Ohio Valley. The result of the heavy rain was numerous reports of flooding in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 5, 6:31 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 5, 6:31 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EST MON DEC 5 2011
.SYNOPSIS...
A COLD FRONT WITH A WAVE OF LOW PRESSURE WILL CONTINUE TO BRING
RAIN TONIGHT. THE BULK OF THE RAIN WILL MOVE EAST BY TUESDAY
MORNING WITH THE DEPARTING STORM SYSTEM...LEAVING CLOUDY SKIES
AND A CHANCE OF LIGHT PRECIPITATION FOR TUESDAY. HIGH PRESSURE
SHOULD KEEP THE WEATHER DRY ON WEDNESDAY AS THE NEXT LOW STAYS
SOUTH OF THE AREA.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
RAIN CONTINUES AS A WAVE OF LOW PRESSURE OVER WEST TENNESSEE RIDES
A FRONTAL BOUNDARY EXTENDING THROUGH KENTUCKY AND OHIO. THE SLOW
MOVING FRONT WHICH IS NEARLY PARALLEL TO THE UPPER FLOW HAS A
PLUME OF MOISTURE CONTAINING OVER 200 PERCENT NORMAL PRECIPITABLE
WATER. PREVIOUS RAINFALL OF 2 INCHES WITH ANOTHER 1 TO 2 INCHES ON
THE WAY WILL CONTINUE TO CAUSE FLOODING. SYSTEM IS SLOWER THAN
SUGGESTED ON EARLIER MODEL RUNS SO KEPT CATEGORICAL POPS INTO
TONIGHT. A TRAILING EDGE TO THE STEADY RAIN IS EVIDENT ON RADAR
AND OBS AND THIS BACK EDGE WILL ENTER SOUTHWEST COUNTIES THIS
EVENING BEFORE CROSSING THE AREA LATER TONIGHT. EXPECT PRECIPITATION
TO END BEFORE COLD AIR ARRIVES BUT WILL MONITOR FOR POSSIBLE
CHANCE OF SNOW LATE TONIGHT AS TEMPERATURES FALL INTO THE 30S FOR
OVERNIGHT LOWS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FRONT WILL BE EAST ON TUESDAY WITH HIGH PRESSURE ENTERING THE
MISSISSIPPI VALLEY...THOUGH SEVERAL RIVER POINTS WILL BE IN FLOOD
DUE TO THE RAIN EVENT. WITH MODELS SHOWING A LINGERING LAYER OF LOW
LEVEL MOISTURE IN A NORTHERLY FLOW...LOOK FOR CLOUDY SKIES AND A
LOW CHANCE OF LIGHT RAIN.
FURTHER DRYING OF THE AIRMASS WILL OCCUR ON WEDNESDAY AS THE HIGH
PUSHES IN FROM THE WEST. HOWEVER...CLOUDS WILL PERSIST...ASSOCIATED
WITH A LOW TO THE SOUTH AND WITH RESIDUAL LOW LEVEL MOISTURE.
HIGH TEMPERATURES WILL BE IN THE LOW TO MID 40S ON TUESDAY COOLING
TO AROUND 40 ON WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL PATTERN TO UNDERGO A TRANSITION WITH NORTHERN STREAM
BECOMING DOMINATE AS UPPER LEVEL TROF DIGS INTO THE GREAT LAKES NEXT
WEEKEND. INITIALLY IN THE LONG TERM PERIOD THE UPPER LEVEL FLOW IS
WESTERLY WITH SURFACE HIGH PRESSURE PROVIDING DRY WEATHER AND NEAR
SEASONABLE TEMPERATURES ON THURSDAY. SURFACE COLD FRONT TO DROP SE
THRU THE OHIO VALLEY ON FRIDAY. WL CONTINUE CHANCE POPS FOR SNOW
SHOWERS FRIDAY AFTN INTO SATURDAY AS COLDER AIR ADVECTS INTO THE
REGION.
ARCTIC AIRMASS TO SETTLE INTO THE GREAT LAKES NEXT WEEKEND. ECMWF IS
SHARPER WITH THIS UPPER LEVEL TROF AND OFFERS A COLDER SOLN. WL
TREND THE FORECAST TOWARD THIS MORE CONSISTENT ECWMF SOLN. ILNS FA
LOOKS TO GET MORE OF A GLANCING BLOW OF COLD AIR WITH WAA BEGINNING
AT THE END OF THE WEEKEND OFFERING A MODERATION TO TEMPERATURES BACK
TO NORMAL VALUES BY NEXT MONDAY.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OFF FAR ENOUGH
EAST BETWEEN 00Z AND 06Z THAT WIDESPREAD RAINFALL WILL TAPER OFF.
THEREAFTER...AREA WILL REMAIN UNDER A MOIST N TO NE FLOW IN THE
LOW LEVELS SUCH THAT IFR CIGS ARE LIKELY TO CONTINUE INTO MUCH OF
TUESDAY. THERE WILL ALSO BE A LOW CHANCE OF VERY LIGHT RAIN OR
DRIZZLE OVERNIGHT INTO TUESDAY. A SURFACE RIDGE WILL TRY TO WORK
ITS WAY INTO THE AREA TUESDAY NIGHT...BUT LOW CLOUDS MAY STILL
LINGER UNTIL ENOUGH DRY AIR MOVES IN BY WEDNESDAY.
OUTLOOK...MVFR/IFR CIGS MAY LINGER INTO EARLY WEDNESDAY MORNING.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 1 AM EST TUESDAY FOR OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078.
KY...FLOOD WATCH UNTIL 1 AM EST TUESDAY FOR KYZ089>096.
IN...FLOOD WATCH UNTIL 1 AM EST TUESDAY FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...HICKMANHazardous weather outlook, Dec 5, 3:52 PM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EST MON DEC 5 2011
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-062100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-
352 PM EST MON DEC 5 2011
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DUE TO RECENT RAINFALL...SEVERAL POINTS ON AREA RIVERS ARE EXPECTED
TO EXCEED FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ097>100-OHZ073-074-079>082-088-062100-
BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
352 PM EST MON DEC 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RAINFALL OCCURRING TODAY WILL RESULT IN RISES ON AREA
CREEKS...STREAMS...AND RIVERS. LOCALIZED POOR DRAINAGE FLOODING
WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DUE TO RECENT RAINFALL...SEVERAL POINTS ON AREA RIVERS ARE
EXPECTED TO EXCEED FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 5, 4:53 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EST MON DEC 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FLOOD SPARTA 38.68N 84.91W
12/05/2011 GALLATIN KY TRAINED SPOTTER
EABLE CREEK FLOODING. ESTIMATED TO BE 4 FEET OUT OF ITS
BANKS.
&&
ALANRLocal storm report, Dec 5, 5:25 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EST MON DEC 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN 6 SE OXFORD 39.44N 84.67W
12/05/2011 M2.50 INCH BUTLER OH TRAINED SPOTTER
INDIAN CREEK OUT OF BANKS IN LOW LYING AREAS.
&&
BCLocal storm report, Dec 5, 5:28 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EST MON DEC 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FLOOD SPARTA 38.68N 84.91W
12/05/2011 GALLATIN KY TRAINED SPOTTER
STEPHENS CREEK FLOODING. ESTIMATED TO BE ABOUT 7 FEET
ABOVE BANKFULL. GOLD VALLEY ROAD COVERED BY WATER.
&&
ALANRLocal storm report, Dec 5, 5:46 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
546 PM EST MON DEC 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN SHARONVILLE 39.28N 84.41W
12/05/2011 M3.01 INCH HAMILTON OH TRAINED SPOTTER
&&
BCLocal storm report, Dec 5, 6:03 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
603 PM EST MON DEC 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN 6 NE FAIRFIELD 39.39N 84.48W
12/05/2011 M2.85 INCH BUTLER OH TRAINED SPOTTER
&&
ALANRLocal storm report, Dec 5, 7:33 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
733 PM EST MON DEC 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM FLOOD CEDARVILLE 39.74N 83.81W
12/05/2011 GREENE OH TRAINED SPOTTER
MASSEY CREEK OUT OF ITS BANK. ALMOST TO TOP OF OVERPASS
BTWN PARK AND FD
&&
DHUGHESFlood, Fayette
- When
- December 5, 8:03 PM EST to 9:03 PM EST
- Where
- Fayette County, Columbia to Everton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -85.200
Several creeks across the county were reported out of their banks due to heavy rain.
Flood, Union
- When
- December 5, 8:05 PM EST to 9:05 PM EST
- Where
- Union County, Philomath to Dunlapsville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.720, -85.020
Several roads across the county were reported closed due to flooding caused by heavy rain.
Flood, Ripley
- When
- December 5, 8:10 PM EST to 10:00 PM EST
- Where
- Ripley County, Napoleon to New Marion
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -85.330
Several roads across the county were reported closed due to high water caused by heavy rain.
Flood, Dearborn
- When
- December 5, 8:12 PM EST to 10:00 PM EST
- Where
- Dearborn County, Chesterville to Greendale
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.070, -85.050
Several roads across the county were reported closed due to high water caused by heavy rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Ohio, December 5 to 6, 2011$11,000 · 11 events
- Flooding in Tennessee, December 5, 2011$11,000 · 9 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Kentucky, December 5 to 10, 20114 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Flooding in Indiana, December 5 to 6, 20112 events
- Frost and Freeze in Oregon, December 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358024, 358027, 358029, 358032.